Idaho, 2004High Wind in Idaho, January 30, 2004
January 30, 2004 · NWS BOI · 1 event in 1 county or zone
A strong fast moving cold front produced very strong winds as it pasted across the Magic Valley of Idaho.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong fast moving cold front produced very strong winds as it pasted across the Magic Valley of Idaho.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Jan 30, 8:53 AM MST, 1 hour 7 minutes earlier.
Area forecast discussion, Jan 30, 8:53 AM MST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE IDAHO
853 AM MST FRI JAN 30 2004
.DISCUSSION...NARROW N-S LINE OF NEAR-SEVERE THUNDERSTORMS MARKING
COLD FRONT CURRENTLY MOVING EWD THROUGH SWRN IDAHO. COLD FRONT WILL
REACH SCENTRAL IDAHO AROUND 10 AM POSSIBLY REQUIRING MORE SEVERE
THUNDERSTORM WARNINGS..BASED ON WIND GUSTS.
&&
.PREVIOUS DISCUSSION...
SHORT TERM...TODAY HAS THE POTENTIAL TO BE A VERY ACTIVE WX DAY AND
ONE THAT MAY REQUIRE NUMEROUS SHORT TERM FORECASTS TO KEEP PACE WITH
CHANGING CONDITIONS. SEVERAL PARAMETERS APPEAR TO BE COMING TOGETHER
FOR A POTENTIAL HIGH WIND EVENT OVER PORTIONS OF THE FORECAST AREA.
FIRST IN THE BIG PICTURE, A VERY STRONG COLD FRONT IS NOW MAKING
FAST PROGRESS EASTBOUND FROM THE CASCADES WITH RAPIDLY FALLING
PRESSURES NOTED ON ANALYSIS. YESTERDAYS MODELS INDICATED OMEGA
VALUES WITH FROPA THAT I HAD NEVER SEEN BEFORE BUT TODAYS NUMBERS
ARE A BIT LESS. NONETHELESS, MODELS CONTINUE TO INDICATE A 100KT+
CYCLONICALLY CURVED JET WILL ACT IN TANDEM OVER COLD FRONTAL ZONE
WITH STRONG UPPER 300MB DIVERGENT FIELD OVER SW IDAHO THIS MORNING.
MEANWHILE, VERTICAL WIND PROFILES ARE STACKED AND ALIGNED NEARLY
PERFECTLY WITH THE LOCAL TERRAIN. SOME MODELS SHOWING A 60KT SPEED
MAX AT 70H OVER EASTERN OREGON AND THIS MAY ALREADY BE COMING TO
FRUITION WITH WINDS GUSTING TO 52KTS ALREADY AT ONE RAWS SITE NEAR
6000 FT. IF THESE WINDS MIX TO THE SURFACE AND OTHER FACTORS OF
STRONG COLD ADVECTION, PVA AND UPPER JET WINDS COME TOGETHER AT THE
RIGHT TIME, THEN DAMAGING SURFACE WINDS COULD BE REALIZED TODAY IN
SOME LOCATIONS. HAVE ALREADY DISCUSSED THE SITUATION WITH KPIH AND
THEY WILL ISSUE WIND ADVISORY AS WELL TO MATCH OURS IN THE MAGIC
VALLEY. THIS SHOULD ALSO MATCH UP NICELY WITH CURRENT SNOW AND
BLOWING SNOW ADVISORY ISSUED FROM EARLIER SHIFTS. HAVE NOT DECIDED
YET HOW FAR WEST TO EXPAND THE WIND ADVISORY BUT MAY OPT TO INCLUDE
ZONES WEST OF THE MAGIC VALLEY AS WELL BEFORE ISSUING ZONE PACKAGE.
ISOLD THUNDER ALSO ON TRACK WITH FROPA AND WILL CONTINUE WITH THIS
THINKING. SPC AGREES WITH GENERAL AREAL OUTLINE FOR THE REGION AND
GROUND TRUTH COMING IN DURING THE LAST HOUR WITH A COUPLE OF
POSITIVE STRIKES IN WESTERN OREGON NEAR COLD FRONT. CONVECTIVE
PROGS SHOWING LIS NEAR ZERO ALONG FRONTAL ZONE. OTHERWISE, HIGH
TEMPERATURES WILL OCCUR EARLY TODAY THEN FALL AFTER FROPA.
EXCEPTION IS EASTERN ZONES WHERE TEMPS MAY STAY STEADY IN LOWER 40S.
AS FAR AS PRECIP GOES, MOST AREAS TO SEE LIKELY RAIN SHOWERS THIS
MORNING WITH SNOW LEVELS CURRENTLY RUNNING QUITE HIGH AROUND 6000
FEET EVEN AT MCCALL. THIS IS IN THE WARM SECTOR AIR MASS AND
EXPECTED TO COME CRASHING DOWN QUICKLY DURING AS THE DAY UNFOLDS.
HENCE, NOT EXPECTING A LOT OF SNOWFALL TODAY BUT WHAT DOES FALL WILL
BE BLOWING AND DRIFTING IN THE DEVELOPING STRONG WINDS. EVEN LOWER
ELEVATIONS TO THE REAR OF THE COLD FRONT MAY SEE A BURST OF SNOW
BLOWING HORIZONTALLY FOR A WHILE BEFORE SETTLING BACK DOWN. IN
SUMMARY FOR TODAY, EVERYTHING FROM STRONG TO HIGH WINDS,
THUNDERSTORMS, RAIN SHOWERS AND SNOW SHOWERS, BLOWING AND DRIFTING
SNOW AND FALLING TEMPS. THAT IS TODAYS FORECAST AND WELL SEE WHAT
HAPPENS COLD NORTHWEST FLOW ESTABLISHES OVER THE REGION TONIGHT
WITH GUSTING WINDS AND WINTRY CONDITIONS PREVAILING FOR A FEW HOURS
THIS EVENING. YET, THE WEEKEND CONTINUES TO LOOK COLD AND UNSETTLED
WITH CLOUDS, SNOW SHOWERS AND ALL AROUND WINTRY CONDITIONS
PREVAILING. OVERALL SYNOPTIC PATTERN FAVORS A CONTINUATION OF
PACIFIC STORMS RACING INTO THE AREA PROMISING MORE HEAVY SNOW IN THE
MOUNTAINS.
LONG TERM...SUNDAY NIGHT THROUGH FRIDAY. NOT MUCH CHANCE IN THE
MODEL RUN FROM YESTERDAY WITH ONLY MINOR TIMING AND PLACEMENT
DIFFERENCES. HAVE LEFT THE FORECAST AS IS WITH THE EXCEPTION OF A
FEW MINOR CHANGES LATE IN THE PERIOD. NEXT UPPER LEVEL SHORT WAVE
IS FORECAST TO MOVE OVER THE AREA SUNDAY WITH CHANCE POPS OVER THE
CWA. WOULD NOT GO MUCH HIGHER THAN CHANCE AS TIMING AND POSITION OF
THIS SHORTWAVE STILL IFFY. REST OF THE WEEK, FORECAST AREA IN A
NORTHWEST FLOW WITH SHORTWAVES MOVING THROUGH THE FLOW. WILL JUST
BROAD BRUSH POPS AND KEEP TEMPERATURES NEAR MOS GUIDANCE.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
.ID...SNOW AND BLOWING SNOW ADVISORY 11 AND 13 9 AM - 2 PM TODAY.
WIND ADVISORY ZONES 14 15 29 9 AM - 4PM TODAY.
WIND ADVISORY ZONES 16 28 30 10 AM - 6PM TODAY.
.OR...NONE.
DISCUSSION........LC
PREV SHORT TERM...GS
PREV LONG TERM....JAHazardous weather outlook, Jan 30, 5:00 AM MST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
500 AM MST FRI JAN 30 2004
IDZ011>016-028>030-ORZ061>064-311200-
BAKER COUNTY-BOISE MOUNTAINS-CAMAS PRAIRIE-HARNEY COUNTY-
LOWER TREASURE VALLEY-MALHEUR COUNTY-OREGON LOWER TREASURE VALLEY-
OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-SOUTHWEST HIGHLANDS-
UPPER TREASURE VALLEY-WEST CENTRAL MOUNTAINS-WESTERN MAGIC VALLEY-
500 AM MST (400 AM PST) FRI JAN 30 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST IDAHO AND SOUTHEAST
OREGON.
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jan 30, 8:14 AM MST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
814 AM MST FRI JAN 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0800 AM TSTM WND GST 5 SW MARSING 43.49N 116.88W
01/30/2004 60 MPH OWYHEE ID DEPT OF HIGHWAYS
POWER BRIEFLY KNOWCKED OUT.
&&
RHLocal storm report, Jan 30, 8:20 AM MST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
820 AM MST FRI JAN 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0817 AM NON-TSTM WND GST 1 N ANDREWS 42.48N 118.62W
01/30/2004 61 MPH HARNEY OR TRAINED SPOTTER
0812 AM TSTM WND GST 2 S CALDWELL 43.63N 116.68W
01/30/2004 50 MPH CANYON ID TRAINED SPOTTER
0810 AM TSTM WND GST 5 S MARSING 43.47N 116.81W
01/30/2004 54 MPH OWYHEE ID TRAINED SPOTTER
0801 AM TSTM WND DMG 1 W PARMA 43.79N 116.96W
01/30/2004 CANYON ID TRAINED SPOTTER
SHINGLES TORN OFF ROOF.
&&
RHLocal storm report, Jan 30, 8:36 AM MST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
836 AM MST FRI JAN 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0830 AM TSTM WND GST 3 S MERIDIAN 43.57N 116.40W
01/30/2004 55 MPH ADA ID NWS EMPLOYEE
DEBRIS ON HIGHWAY
0720 AM TSTM WND GST 10 E BAKER 44.77N 117.63W
01/30/2004 60 MPH BAKER OR TRAINED SPOTTER
TREES DOWN.
&&
RHLocal storm report, Jan 30, 8:48 AM MST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
848 AM MST FRI JAN 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0835 AM TSTM WND GST NAMPA 43.58N 116.56W
01/30/2004 50 MPH CANYON ID NWS EMPLOYEE
0800 AM TSTM WND GST ONTARIO 44.02N 116.97W
01/30/2004 60 MPH MALHEUR OR LAW ENFORCEMENT
TREES DOWN.
&&
RHLocal storm report, Jan 30, 9:08 AM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
908 AM MST FRI JAN 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0855 AM TSTM WND GST 21 SE BOISE 43.36N 115.98W
01/30/2004 60 MPH ADA ID TRAINED SPOTTER
&&
RHLocal storm report, Jan 30, 9:33 AM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
933 AM MST FRI JAN 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0900 AM TSTM WND DMG IDAHO CITY 43.84N 115.85W
01/30/2004 BOISE ID LAW ENFORCEMENT
HIWHWAY 17 AND 55 TREES DOWN THROUGH MUCH OF WESTERN
BOISE COUNTY.
&&
RHHigh Wind, Western Magic Valley
- When
- January 30, 10:00 AM MST to 11:00 AM MST
- Where
- Western Magic Valley forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.672, -114.581 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Washington, January 30, 2004$17,000 · 60 kt wind · 2 events
- High Wind in Washington, January 30, 20041 injured · 50 kt wind · 2 events
- Winter Weather in Colorado, January 30 to 31, 20049 events
- Winter Storm in North Dakota, January 30 to 31, 20047 events
- Heavy Snow in Michigan, January 30 to 31, 20046 events
- Cold in Iowa, January 30, 20045 events
- Damaging Winds in Idaho, January 30, 200460 kt wind · 4 events
- Heavy Snow in Utah, January 30 to 31, 20044 events
- High Surf in Hawaii, January 30 to 31, 20043 events
- High Wind in Oregon, January 30, 2004$5,000 · 65 kt wind · 2 events
- Damaging Winds in Oregon, January 30, 200462 kt wind · 2 events
- High Wind in Montana, January 30, 200452 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382976.